Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 37, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at Aug 31, 2020, 9:02 AM CDT for LeFlore County, Sequoyah County, Oklahoma; Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 9:02 AM CDT (14:02 UTC)
- Expired
- Aug 31, 2020, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, LeFlore County, OK, Sequoyah County, OK
The radar
The Western Arkansas radar (KSRX), 2 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
188
WGUS54 KTSA 311402
FFWTSA
ARC033-047-131-OKC079-135-311700-
/O.NEW.KTSA.FF.W.0037.200831T1402Z-200831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
902 AM CDT Mon Aug 31 2020
The National Weather Service in Tulsa has issued a
* Flash Flood Warning for...
Southwestern Crawford County in northwestern Arkansas...
Southwestern Franklin County in west central Arkansas...
Northern Sebastian County in west central Arkansas...
Southeastern Sequoyah County in east central Oklahoma...
Northeastern Le Flore County in southeastern Oklahoma...
* Until noon CDT.
* At 902 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 2 and 3
inches and locally higher of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flash flooding include...
Fort Smith... Van Buren...
Sallisaw... Charleston...
Greenwood... Barling...
Muldrow... Roland...
Lavaca... Arkoma...
Bonanza... Branch...
Gans... Moffett...
Fort Smith Regional Airport... Jenny Lind...
Burnville... Bloomer...
Washburn... Fort Chaffee...
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3535 9488 3553 9480 3532 9385 3532 9392
3525 9392 3523 9394 3523 9403 3515 9403
3533 9483 3537 9484
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
826
WGUS74 KTSA 311651
FFSTSA
Flash Flood Statement
National Weather Service Tulsa OK
1151 AM CDT Mon Aug 31 2020
ARC033-047-131-OKC079-135-311701-
/O.EXP.KTSA.FF.W.0037.000000T0000Z-200831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford AR-Franklin AR-Sebastian AR-Le Flore OK-Sequoyah OK-
1151 AM CDT Mon Aug 31 2020
...FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT TODAY FOR
SOUTHWESTERN CRAWFORD, SOUTHWESTERN FRANKLIN, NORTHERN SEBASTIAN,
SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat in the near term. However, additional rainfall is
forecast through tonight which could increase flash flooding
conditions again. Please continue to heed remaining road closures.
LAT...LON 3535 9488 3553 9480 3532 9385 3532 9392
3525 9392 3523 9394 3523 9403 3515 9403
3533 9483 3537 9484
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:41 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 6:41 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 641 AM CDT Mon Aug 31 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Thunderstorms are ongoing across eastern Oklahoma and northwestern Arkansas at the time of writing. A strong to severe storm was moving into the vicinity of FSM. This storm will likely produce brief gusty winds as it passes over the terminal. Spotty showers and storms continue at most other terminals this morning. This activity should gradually diminish by mid to late morning with skies expected to clear. A brief period of clearing skies is expected for the first half of the afternoon. The afternoon and evening forecast for this TAF period remain very uncertain at this time. A cold front will approach the area from the west which will be the main trigger for thunderstorms this afternoon. There is also the potential for an outflow boundary originating from a storm complex near Kansas City that will dive into the area which may provide additional lifting for thunderstorms. The eventual setup up of these two fronts will play a vital role when it comes to the location and duration of storms this afternoon, evening, and overnight for the terminals. With low confidence, opted to go with guidance that would slowly push thunderstorms through all terminal sites this evening and overnight resulting in several hours of thunderstorms. The 18Z TAF issuance should have a better handle on what to expect this evening and overnight in terms of the duration of thunderstorm activity and when the lowest conditions could occur. As it stands now, TEMPO groups were used to illustrate where confidence was a little higher in terms of the lowest expected conditions from thunderstorms. Snider && .PREV DISCUSSION... /Issued 327 AM CDT Mon Aug 31 2020/ DISCUSSION... Widely scattered showers/thunderstorms starting to develop across NE OK in response to approaching upper wave in stronger low level jet axis. Moderate instability/fairly steep mid level lapse rates coupled with deep layer shear around 35 knots will support a large hail/damaging wind threat across portions of eastern Oklahoma this morning. In addition, with PWAT around 2 inches, locally heavy rainfall is likely in the stronger storms. This activity will begin to shift east into northwest Arkansas this morning and will likely begin to weaken as storms move into a more stable air- mass. Cold front will push into far northeast Oklahoma this afternoon with atmosphere becoming very unstable as low level moisture pools ahead of boundary with dew-points climbing in the upper 70s. Weak surface low progged along boundary may back winds enough for a limited tornado threat, however main threats will again be large hail/damaging winds. Thunderstorms are expected to increase in coverage through the evening hours with activity spreading into southeast Oklahoma/northwest Arkansas. With rainfall rates in the 1-2 inch per hour range in the stronger storms, localized flooding will be possible and a flash flood watch may be needed for some areas, especially south of I-44 where FFG has been lowered from the previous rainfall over the last few days. Multiple rounds of thunderstorms with a heavy rainfall will remain possible Tuesday into Wednesday as upper trough axis approaches from the northwest with upper low moving over the Four Corners region and into west Texas. More widespread flooding will be possible during this time including some main-stem river flooding. Depending on how quickly upper low progresses, precipitation chances may continue across southeast Oklahoma/northwest Arkansas Thursday with a few lingering showers into Friday across the south as front pushes south of the Red River. Cooler and less humid conditions expected over the weekend as weak surface ridge axis remains over NW AR. && .PRELIMINARY POINT TEMPS/POPS... TUL 92 72 84 71 / 40 70 80 60 FSM 90 73 83 72 / 70 60 90 70 MLC 91 72 82 70 / 50 70 90 80 BVO 91 68 84 68 / 40 70 80 50 FYV 87 68 81 68 / 60 70 90 60 BYV 89 69 83 69 / 60 70 90 60 MKO 88 71 82 70 / 70 60 90 70 MIO 88 69 83 69 / 60 70 90 40 F10 90 70 82 69 / 60 70 90 70 HHW 92 73 84 72 / 60 80 80 80 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....21
Hazardous weather outlook, Aug 31, 4:55 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 455 AM CDT Mon Aug 31 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 455 AM CDT Mon Aug 31 2020 ...SEVERE WEATHER LIKELY TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Late afternoon. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Late Afternoon. HEAVY RAIN. RISK...Elevated. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and west-central Arkansas. ONSET...This afternoon. DISCUSSION... Clusters of strong to severe thunderstorms have developed early this morning across portions of northeast Oklahoma and west- central Arkansas. Large hail and damaging winds will be likely in the stronger clusters. Storms are expected to weaken around mid morning as the low level jet begins to decrease. Additional severe thunderstorm development is expected across portions of northeast Oklahoma by late afternoon or early evening as a cold front moves into the area. This activity will likely spread into southeast Oklahoma and northwest Arkansas this evening into the overnight hours with large hail and damaging winds. In addition, very heavy rainfall is likely with localized flash flooding. A flash flood watch may be issued later today as the axis of heavy rainfall becomes more certain. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential. WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. THURSDAY AND FRIDAY...Thunderstorm Potential. SATURDAY...No Hazards. SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... The unsettled weather pattern will continue on Tuesday and Wednesday as an upper level trough approaches from the northwest. Multiple rounds of strong thunderstorms with very heavy rainfall will be possible including the potential for flash flooding. Main-stem river flooding may also become an issue as more widespread rainfall occurs over the duration of the event. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 31, 5:01 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
501 AM CDT Mon Aug 31 2020
ARZ019-029-OKZ068-069-072-074-076-311045-
Sebastian AR-Crawford AR-Haskell OK-Adair OK-Sequoyah OK-Cherokee OK-
Le Flore OK-
501 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...WESTERN
SEBASTIAN...NORTHEASTERN HASKELL...SEQUOYAH...SOUTHWESTERN ADAIR...
NORTHEASTERN LE FLORE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 545 AM
CDT...
At 501 AM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Brushy Lake State Park to 4 miles
south of Roland. Movement was southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Fort Smith... Van Buren...
Sallisaw... Cedarville...
Greenwood... Alma...
Barling... Pocola...
Muldrow... Roland...
Lavaca... Spiro...
Arkoma... Mansfield...
Hackett... Huntington...
Bonanza... Midland...
Gans... Marble City...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 15.
Interstate 40 in Oklahoma between mile markers 297 and 328.
Interstate 540 between mile markers 1 and 14.
Interstate 49 near mile marker 22.
LAT...LON 3508 9420 3508 9422 3506 9425 3506 9423
3500 9423 3536 9497 3573 9492 3549 9416
TIME...MOT...LOC 1001Z 317DEG 26KT 3555 9487 3535 9453Local storm report, Aug 31, 5:23 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
523 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST 5 SSE HASKELL 35.75N 95.64W
08/31/2020 M56 MPH MUSKOGEE OK MESONET
&&
SNIDERLocal storm report, Aug 31, 5:42 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM TSTM WND GST 2 S MUSKOGEE 35.72N 95.37W
08/31/2020 M59 MPH MUSKOGEE OK ASOS
MEASURED AT DAVIS FIELD JUST SOUTH OF MUSKOGEE.
&&
SNIDERSpecial weather statement, Aug 31, 5:49 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
549 AM CDT Mon Aug 31 2020
OKZ068-069-311115-
Adair OK-Cherokee OK-
549 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR AND SOUTHEASTERN
CHEROKEE COUNTIES UNTIL 615 AM CDT...
At 549 AM CDT, a strong thunderstorm was located 5 miles northwest of
Bunch, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Bunch... Cookson...
Cherokee Landing State Park...
LAT...LON 3564 9457 3564 9473 3568 9496 3583 9488
3575 9453
TIME...MOT...LOC 1049Z 283DEG 23KT 3574 9482Special weather statement, Aug 31, 7:16 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 AM CDT Mon Aug 31 2020
ARZ029-OKZ076-311300-
Sebastian AR-Le Flore OK-
716 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 800 AM CDT...
At 716 AM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Hartford to 3 miles southeast of Lake
Wister State Park. Movement was east at 20 mph.
Winds of 40 to 50 mph will be possible with these storms.
Locations in or near the path include...
Heavener... Howe...
Heavener Runestone State Park... Hodgen...
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west central Arkansas...and southeastern Oklahoma.
LAT...LON 3495 9435 3496 9436 3496 9437 3494 9439
3495 9441 3493 9443 3493 9445 3474 9446
3490 9478 3504 9446 3495 9434
TIME...MOT...LOC 1216Z 284DEG 18KT 3500 9448 3489 9471Special weather statement, Aug 31, 7:46 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 AM CDT Mon Aug 31 2020
ARZ029-311300-
Sebastian AR-
746 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEBASTIAN COUNTY
UNTIL 800 AM CDT...
At 746 AM CDT, a strong thunderstorm was located 3 miles northeast of
Oliver, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Mansfield... Liberty...
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west central Arkansas.
LAT...LON 3496 9427 3496 9433 3495 9434 3495 9435
3496 9436 3508 9432 3507 9424 3506 9425
3506 9423 3497 9423
TIME...MOT...LOC 1246Z 283DEG 36KT 3497 9423The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:06 AM CDT | Special Weather Statement | TSA | Creek, Tulsa | 24 min |
| Aug 31, 3:29 AM CDT | Special Weather Statement | TSA | Tulsa | 46 min |
| Aug 31, 3:48 AM CDT | Special Weather Statement | TSA | Okmulgee | 42 min |
| Aug 31, 3:55 AM CDT | Special Weather Statement | TSA | Sequoyah | 35 min |
| Aug 31, 4:16 AM CDT | Special Weather Statement | TSA | Okmulgee | 29 min |
| Aug 31, 4:19 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Muskogee, Okmulgee, Tulsa, Wagoner | 41 min |
| Aug 31, 4:43 AM CDT | Severe Thunderstorm Warning | TSA | Muskogee, Okmulgee, Wagoner | 62 min |
| Aug 31, 4:58 AM CDT | Special Weather Statement | TSA | Creek | 47 min |
| Aug 31, 5:01 AM CDT | Special Weather Statement | TSA | Sequoyah | 44 min |
| Aug 31, 5:10 AM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Muskogee | 50 min |
| Aug 31, 5:45 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, LeFlore, Muskogee, Sequoyah | 45 min |
| Aug 31, 5:49 AM CDT | Special Weather Statement | TSA | Adair | 26 min |
| Aug 31, 6:09 AM CDT | Flash Flood Warning | TSA | LeFlore, Sequoyah | 3 hr |
| Aug 31, 6:14 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Haskell, LeFlore, Sequoyah | 61 min |
| Aug 31, 7:16 AM CDT | Special Weather Statement | TSA | LeFlore | 44 min |
| Aug 31, 7:30 AM CDT | Flash Flood Warning | TSA | LeFlore | 4 hr |
| Aug 31, 2:06 PM CDT | Flash Flood Watch | TSA | Adair, Cherokee, Choctaw, Creek, Haskell, Latimer and 8 more | 55 hr |
| Aug 31, 2:11 PM CDT | River Flood Warning | TSA | LeFlore | 4 days |
| Aug 31, 4:53 PM CDT | Special Weather Statement | TSA | Osage | 37 min |
| Aug 31, 5:28 PM CDT | Severe Thunderstorm Warning | TSA | Pawnee | 62 min |
| Aug 31, 5:32 PM CDT | Special Weather Statement | TSA | Osage | 28 min |
| Aug 31, 6:05 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 40 min |
| Aug 31, 6:06 PM CDT | Special Weather Statement | TSA | Osage | 24 min |
| Aug 31, 6:09 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 51 min |
| Aug 31, 6:36 PM CDT | Special Weather Statement | TSA | Pawnee | 24 min |
| Aug 31, 6:39 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 51 min |
| Aug 31, 4:39 AM CDT | Special Weather Statement | TSA | Franklin | 36 min |
| Aug 31, 7:01 AM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin, Sebastian | 44 min |
| Aug 31, 7:46 AM CDT | Special Weather Statement | TSA | Sebastian | 14 min |
Nearby
Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.